Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

July 23, 2015Barbour County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 23, 2015, 4:36 PM CDT for Barbour County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2015, 4:36 PM CDT (21:36 UTC)
Expired
Jul 23, 2015, 5:00 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 48 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WWUS84 KBMX 232136
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT THU JUL 23 2015
 
ALZ050-232200-
BARBOUR AL-
436 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
500 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OSCO...OR NEAR EUFAULA...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUFAULA...CLAYTON...GAINO...RICHARDS CROSSROADS...OSCO...WHITE OAK...
LUGO AND BAKER HILL.

LAT...LON 3171 8534 3188 8546 3200 8526 3192 8510
      3191 8511 3190 8511 3189 8513 3188 8513
      3186 8514 3179 8513 3178 8514 3176 8513
      3174 8521 3170 8522
TIME...MOT...LOC 2135Z 329DEG 16KT 3186 8526 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:08 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 2:08 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU JUL 23 2015

.DISCUSSION...

NUMEROUS TO WIDESPREAD CONVECTION ONGOING ACROSS CENTRAL ALABAMA
THANKS TO SOME UPPER LEVEL IMPULSES MOVING EAST ACROSS THE REGION.
SOUNDINGS SHOW FAIRLY SATURATED PROFILES WHICH IS EVIDENCED BY THE
RAINFALL EFFICIENCY OF THE STORMS. ALTHOUGH AN ISOLATED DAMAGING
WIND GUST CAN'T BE RULED OUT THE SEVERE THREAT SHOULD BE MUCH
LESS TODAY AS COMPARED TO YESTERDAY. WIND GUSTS OF 40-60 MPH WILL
REMAIN POSSIBLE WITH THE STRONGER STORMS...AS WELL AS HEAVY
RAINFALL AND FREQUENT CG LIGHTNING. SOME LOCALIZED MINOR FLOODING
IS POSSIBLE IN POOR DRAINAGE AREAS. SOME CONVECTION WILL LIKELY
LINGER THROUGH THE EVENING AND POTENTIALLY INTO THE OVERNIGHT
PERIOD AS YET ANOTHER IMPULSE COULD TRAVERSE THE AREA.

TROUGHING DEVELOPS ALONG THE ATLANTIC COAST ON FRIDAY AND PUSHES
THE RIDGE A BIT TO THE WEST. RAIN CHANCES WILL BEGIN TO DECREASE
BUT SCATTERED SHOWERS/STORMS WILL REMAIN POSSIBLE. SOME STRONG
STORMS WILL STILL BE A POSSIBILITY ON FRIDAY WITH THE MAIN THREAT
ONCE AGAIN STRONG WIND GUSTS. ALTHOUGH IT WILL HOT AND HUMID NO
HEAT ADVISORIES ARE CURRENTLY IN EFFECT. TEMPS WILL BE IN THE LOW/MID 90S IN
MOST LOCATIONS BUT HEAT INDICES SHOULD REMAIN BELOW 105 DEGREES.

DRIER CONDITIONS ARE IN STORE OVER THE WEEKEND AND INTO MONDAY.
SFC RIDGING WILL DEVELOP ALONG THE APPALACHIAN MOUNTAINS AND
WILL FINALLY PUSH THE QUASISTATIONARY FRONT...THAT'S BEEN HANGING
AROUND TO OUR NORTH...TO OUR SOUTHWEST. TEMPS WILL STILL RISE INTO
THE LOW/MID 90S BUT THE DRIER AIR WILL HELP KEEP HEAT INDICES
BELOW CRITICAL LEVELS. RAIN CHANCES WILL GRADUALLY INCREASE BACK
TO CLIMATOLOGICAL NORMS BY MID WEEK.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

LINE OF STORMS FROM TCL TO ANB WILL CONTINUE TO DRIFT SOUTHWARD.
MAIN CONCERN OVER THE NEXT 2 HOURS WILL BE TCL...EET...ANB...AND
ASN FOR WINDS OF 25 TO 30KTS AND LIGHTNING. TOI IS CURRENTLY
SEEING A THUNDERSTORM WORK JUST TO THE SOUTH OF THE AREA BUT CLOSE
ENOUGH TO INCLUDE A THUNDERSTORM AT THIS TIME. MGM WILL SEE SOME
INCREASE IN ACTIVITY AFTER 19Z. RAIN MAY REMAIN IN THE AREA BUT BE
MORE OF THE SHOWER VARIETY AFTER 6Z AND 9Z SOUTH. WILL NEED TO
MONITOR UNTIL THEN FOR ANY ADDITIONAL THUNDERSTORMS AS ANOTHER
DISTURBANCE WILL TRY TO SLIDE THROUGH. AFTER 15 THE MAJORITY OF
TAF SITES WILL IMPROVE WITH HIGHEST CHANCES AT SEEING ANY
PRECIPITATION AT TCL. AMENDMENT ARE LIKELY AS THE STORMS SLIDE
THROUGH THE AFTERNOON AND EVENING.

16

&&

.FIRE WEATHER...

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EVENING HOURS. DRIER CONDITIONS ARE EXPECTED SATURDAY THROUGH
TUESDAY. MEAN LAYER WINDS ARE NOT TOO HIGH WHICH LEADS TO SOMEWHAT
LOWER DISPERSION VALUES.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  91  72  92  71 /  50  30  20  20  10
ANNISTON    73  91  72  92  71 /  50  30  20  20  10
BIRMINGHAM  75  92  74  94  73 /  50  30  20  20  10
TUSCALOOSA  75  93  75  96  74 /  50  40  30  20  10
CALERA      74  92  73  94  72 /  50  30  20  20  10
AUBURN      74  91  74  92  72 /  50  30  30  20  10
MONTGOMERY  76  94  76  95  73 /  50  40  30  20  10
TROY        75  94  74  95  73 /  50  50  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 23, 5:03 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 AM CDT THU JUL 23 2015

ALZ011>015-017>050-241315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
503 AM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

ISOLATED SEVERE STORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
ALL OF CENTRAL ALABAMA. DAMAGING STRAIGHT LINE WINDS UP TO 60MPH WILL
BE POSSIBLE WITH ANY STRONGER STORM THAT DEVELOPS. DEADLY CLOUD TO
GROUND LIGHTNING WILL ALSO BE A PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 23, 12:04 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT THU JUL 23 2015

ALZ025-231730-
SHELBY AL-
1204 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
1230 PM CDT...

AT 1203 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HIGHLAND LAKES...OR NEAR CHELSEA...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOOVER...PELHAM...CHELSEA...CHILDERSBURG...WILSONVILLE...INDIAN
SPRINGS VILLAGE...VINCENT...HARPERSVILLE...WESTOVER...MOUNT LAUREL...
VANDIVER...LAKE PURDY...GREYSTONE...BROOK HIGHLAND...MEADOWBROOK...
OAK MOUNTAIN STATE PARK...FOWLER LAKE...HIGHLAND LAKES...SHOAL CREEK
AND GASTON STEAM PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3339 8638 3338 8636 3334 8637 3329 8636
      3327 8641 3328 8643 3326 8642 3324 8644
      3324 8646 3321 8646 3330 8680 3342 8673
      3343 8670 3347 8667 3347 8661 3350 8658
      3350 8638
TIME...MOT...LOC 1703Z 284DEG 22KT 3338 8662

16
Special weather statement, Jul 23, 12:18 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CDT THU JUL 23 2015

ALZ023-231800-
TUSCALOOSA AL-
1218 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY
UNTIL 100 PM CDT...

AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COKER...OR 9 MILES EAST OF GORDO...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUSCALOOSA...NORTHPORT...HOLT...BROOKWOOD...COALING...COKER...
TUSCALOOSA AMPHITHEATER...LAKE WILDWOOD...UNIVERSITY MALL...DEERLICK
CREEK CAMPGROUNDS...TUSCALOOSA REGIONAL AIRPORT...BRYANT DENNY
STADIUM...SHELTON STATE COMMUNITY COLLEGE...MCFARLAND MALL...LAKE
LURLEEN STATE PARK...OLIVER LOCK AND DAM...FOSTERS BOAT LANDING...
STILLMAN COLLEGE...FLATWOODS AND BUHL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3338 8778 3326 8732 3301 8745 3320 8784
      3328 8784
TIME...MOT...LOC 1718Z 293DEG 19KT 3328 8775

17/KLAWS
Special weather statement, Jul 23, 1:27 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT THU JUL 23 2015

ALZ023-032-034-231900-
TUSCALOOSA AL-BIBB AL-HALE AL-
127 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE...SOUTHWESTERN
BIBB AND SOUTH CENTRAL TUSCALOOSA COUNTIES UNTIL 200 PM CDT...

AT 126 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SHELTON STATE COMMUNITY COLLEGE...OR 12 MILES
SOUTH OF TUSCALOOSA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNDVILLE...EOLINE...LOW GAP...MERTZ...PEARSON...DUNCANVILLE...
HULL...HAGLER...HARMON...MAXWELL...LITTLE SANDY...ENGLEWOOD AND
PHIPPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3314 8754 3305 8717 3283 8728 3283 8732
      3287 8732 3287 8741 3288 8742 3286 8742
      3297 8763
TIME...MOT...LOC 1826Z 293DEG 18KT 3303 8751

17/KLAWS
Local storm report, Jul 23, 2:30 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     2 WNW SYLACAUGA         33.19N 86.30W
07/22/2015                   TALLADEGA          AL   TRAINED SPOTTER

            *** 1 INJ *** TREES AND POWER LINES DOWN ALONG OLD
            BIRMINGHAM HWY NEAR INTERSECTION WITH GANTTS JUNCTION RD.
            ONE TREE ON A HOUSE WITH ONE PERSON SUSTAINING MINOR
            INJURIES. TIME ESTIMATED FROM RADAR.

&&

TGOGGINS
Special weather statement, Jul 23, 2:47 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT THU JUL 23 2015

ALZ024-232015-
JEFFERSON AL-
247 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
315 PM CDT...

AT 247 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SYLVAN SPRINGS...OR 10 MILES NORTHWEST OF HUEYTOWN...MOVING EAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...VESTAVIA HILLS...BESSEMER...HOMEWOOD...MOUNTAIN
BROOK...HUEYTOWN...IRONDALE...LEEDS...FAIRFIELD...FULTONDALE...
PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...BRIGHTON...
LIPSCOMB...GRAYSVILLE...SYLVAN SPRINGS AND BROOKSIDE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3358 8659 3342 8672 3342 8675 3339 8676
      3339 8678 3337 8678 3336 8683 3333 8683
      3333 8688 3330 8691 3349 8721 3361 8716
      3361 8715 3363 8714 3363 8710 3365 8709
TIME...MOT...LOC 1947Z 288DEG 28KT 3356 8710

17/KLAWS
Special weather statement, Jul 23, 4:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT THU JUL 23 2015

ALZ050-232200-
BARBOUR AL-
436 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
500 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OSCO...OR NEAR EUFAULA...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUFAULA...CLAYTON...GAINO...RICHARDS CROSSROADS...OSCO...WHITE OAK...
LUGO AND BAKER HILL.

LAT...LON 3171 8534 3188 8546 3200 8526 3192 8510
      3191 8511 3190 8511 3189 8513 3188 8513
      3186 8514 3179 8513 3178 8514 3176 8513
      3174 8521 3170 8522
TIME...MOT...LOC 2135Z 329DEG 16KT 3186 8526

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:02 PM CDTSpecial Weather StatementBMXDallas28 min
Jul 22, 7:35 PM CDTSpecial Weather StatementBMXDallas40 min
Jul 22, 7:47 PM CDTSpecial Weather StatementBMXElmore43 min
Jul 22, 8:20 PM CDTSpecial Weather StatementBMXMarengo, Perry55 min
Jul 22, 8:21 PM CDTSpecial Weather StatementBMXLowndes39 min
Jul 22, 8:22 PM CDTSpecial Weather StatementBMXElmore38 min
Jul 22, 8:35 PM CDTSpecial Weather StatementBMXMontgomery40 min
Jul 22, 8:42 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery48 min
Jul 22, 9:01 PM CDTSpecial Weather StatementBMXDallas44 min
Jul 22, 9:43 PM CDTSpecial Weather StatementBMXMontgomery47 min
Jul 23, 6:44 AM CDTSpecial Weather StatementBMXMarion31 min
Jul 23, 8:17 AM CDTSpecial Weather StatementBMXMarion43 min
Jul 23, 11:55 AM CDTSpecial Weather StatementBMXTalladega35 min
Jul 23, 12:04 PM CDTSpecial Weather StatementBMXShelby26 min
Jul 23, 12:18 PM CDTSpecial Weather StatementBMXTuscaloosa42 min
Jul 23, 12:58 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa2 hr
Jul 23, 1:27 PM CDTSpecial Weather StatementBMXBibb33 min
Jul 23, 2:47 PM CDTSpecial Weather StatementBMXJefferson28 min
Jul 23, 5:30 PM CDTSpecial Weather StatementBMXMarengo45 min

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.